Here is one of the more informative links: http://digestive.niddk.nih.gov/ddiseases/pubs/cvs/
And here's the first thing they say:
What is cyclic vomiting syndrome (CVS)?
CVS is characterized by episodes or cycles of severe nausea and vomiting that last for hours, or even days, that alternate with intervals with no symptoms. Although originally thought to be a pediatric disease, CVS occurs in all age groups. Medical researchers believe CVS and migraine headaches are related (see CVS and Migraine).
I also get migraines, and when I was in grad school I suffered from cluster headaches seasonally for about 3 years. They stopped after I had Teen Wonder, which was something the headache specialist said may happen since those headaches appear to be related to hormones (happen mostly in men...)
My mom gets migraines too. Did you even know there was such a thing as a stomach migraine? I didn't.
What can trigger these episodes? Well it varies...
What triggers CVS?
Many people can identify a specific condition or event that triggered an episode, such as an infection. Common triggers in children include emotional stress and excitement. Anxiety and panic attacks are more common triggers in adults. Colds, allergies, sinus problems, and the flu can also set off episodes in some people.
Other reported triggers include eating certain foods such as chocolate or cheese, eating too much, or eating just before going to bed. Hot weather, physical exhaustion, menstruation, and motion sickness can also trigger episodes.
But I can tell you that I respond well to Ativan (anti-anxiety) when I start to feel like I might be getting nauseous. This last time I had a fever the day before it happened so maybe viral something or other. And the one in December was preceded by a late night of cheese fondue and white wine overindulgence.
I've had shorter episodes many times from over exhaustion (lack of sleep, often due to jet lag), motion sickness, and also really bad headaches.
Anyway, the good news is that treatment and prevention that are recommended are the things I'm doing now. But sometimes an anti-migraine prophylactic medication can also help - not sure what those are but I will ask my new doctor about it.